MAUDE Adverse Event Report: SURGICAL SPECIALTIES CORPORATION QUILL; PDO, BARBED SUTURE, TAPER POINT

SURGICAL SPECIALTIES CORPORATION QUILL; PDO, BARBED SUTURE, TAPER POINT
Model Number VLP-2053
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/05/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the device history records confirmed there were no quality issues noted throughout the incoming inspection of raw material components, manufacturing, in-process or final inspection processes.The actual device or photos were not returned for review.No sterile devices were received to date for review/testing.If samples or photos become available at a later time they will be evaluated/reviewed and the results will be included in the file.A follow-up report will be forwarded to you at that time.The needle detaching during use could be due to the suture material was not placed deep enough within the needle hole during the manufacturing process.It¿s also possible the devices are being grasped on or near the swaged end of the needle, damaging the suture material allowing the suture to break free from the needle or excessive force is used when moving the device through the trocar, exceeding the strength of the attachment/suture strength, allowing the needle to detach from the suture.The ¿precautions¿ section in the ifu for the polypropylene device states, ¿care should be taken to avoid damage when handling.Avoid crushing or crimping the suture material with surgical instruments such as needle holders and forceps.The surgeon should avoid unnecessary tension when running down knots, to reduce the occurrence of surface fraying and weakening of the strand.To avoid damaging needle points and swage areas, grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the swaged end to the point¿.The ¿precautions¿ section in the ifu for the device states, ¿care should be taken to avoid damage when handling.Avoid crushing or crimping the suture material with surgical instruments such as needle holders and forceps.To avoid damaging needle points and swage areas, grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the swaged end to the point¿.Without reviewing the actual device/trocar used, magnified photos of the actual device/trocar used or receiving details regarding the preoperative preparation of the device(s), tools utilized to grasp the device, procedures performed or the surgeon¿s technique, a definitive root cause cannot be determined at this time.
 
Event or Problem Description
The surgeon says the needle broke off from the thread upon entry into abdomen through the 8mm robotic trocar during the robotic ventral hernia repair.The needle then flew across the abdomen and they couldn¿t find it.They eventually found it via an x-ray.

Brand Name
QUILL
Common Device Name
PDO, BARBED SUTURE, TAPER POINT
Manufacturer (Section D)
SURGICAL SPECIALTIES CORPORATION
corredor tijuana rosarito 2000
#24702-b ejido francisco villa
tijuana 22235
MX  22235
MDR Report Key12435987
Report Number3010692967-2021-00037
Device Sequence Number3735592
Product Code NEW
UDI-Device Identifier10848782004802
UDI-Public(01)10848782004802(17)250623(10)AAGK673
Combination Product (Y/N)Y
PMA/510(K) Number
K051609
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Y
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 09/07/2021
Report Date (Section F) 08/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/23/2025
Device Model NumberVLP-2053
Device Catalogue NumberVLP-2053
Device Lot NumberAAGK673
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date08/05/2021
Device Age13 MO
Event Location Hospital
Date Report to Manufacturer08/09/2021
Type of Report(Section G)Fifteen-Day
Initial Date Received by Manufacturer 08/09/2021
Initial Report FDA Received Date09/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;